MAUDE Adverse Event Report: CAREFUSION ALARIS EXTENSION SET; SET, ADMINISTRATION, INTRAVASCULAR

CAREFUSION ALARIS EXTENSION SET; SET, ADMINISTRATION, INTRAVASCULAR
Model Number C25004E
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Codes Anemia (1706); Blood Loss (2597)
Date of Event 02/13/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The affected product has been received and the investigation is pending.A follow up report will be submitted once the failure investigation has been completed.
 
Event or Problem Description
It was reported that an anemic icu patient requiring multiple transfusions was transferred to radiology for an mri procedure.The patient was transported with a long and short extension set primed with heparin (50/units/ml /25,000u/ 500ml) at an unspecified rate, while the infusion devices remained outside the mri suite.Within 30 minutes of connection to the extension sets, blood backed up the line and leaked onto the floor, creating an approximately 30 inch pool of blood.It was subsequently reported that the patient later required a unit of blood that same day; possibly from the volume of blood loss from the event.Although requested, no further details or information was provided regarding this event, and no information was received as to the recovery of the patient.
 
Event or Problem Description
It was reported that an anemic icu patient requiring multiple transfusions was transferred to radiology for an mri procedure.The patient was transported with a long and short extension set primed with heparin (50/units/ml /25,000u/ 500ml) at an unspecified rate, while the infusion devices remained outside the mri suite.Within 30 minutes of connection to the extension sets, blood backed up the line and leaked onto the floor; creating an approximately 30 inch pool of blood.It was subsequently reported that the patient later required a unit of blood that same day; possibly from the volume of blood loss from the event.Although requested, no further details or information was provided regarding this event, and no information was received as to the recovery of the patient.
 
Additional Manufacturer Narrative
The customer¿s report that blood backed up the line and leaked was confirmed.Visual inspection of set found a crack in the female luer wall on the opposite end of the injection gate of the filter extension set.The location of the luer gate on the female luer (below the ¿wings¿) indicates that this female luer was manufactured after the change order that moved the injection gate to a lower location to help mitigate and prevent female luer cracks.No tool marks or signs of over torque were observed.Functional testing confirmed leaking from the cracked female luer.The source of the blood backing up and leaking is due to a crack found on the female luer.The root cause of the female luer crack could not be determined.

Brand Name
ALARIS EXTENSION SET
Common Device Name
SET, ADMINISTRATION, INTRAVASCULAR
Manufacturer (Section D)
CAREFUSION
10020 pacific mesa blvd
san diego CA 92121 4386
MDR Report Key8416790
Report Number9616066-2019-00663
Device Sequence Number239732
Product Code FPA
UDI-Device Identifier10885403235580
UDI-Public10885403235580
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K960280
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberC25004E
Device Catalogue NumberC25004E
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2019
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/13/2019
Supplement Report FDA Received Date04/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
8015,8100,(2)3026E,10012144, TD 2/113/19; 8015, 8100, (2) 3026E,10012144, TD (B)(6) 2019
Outcome Attributed to Adverse Event Required Intervention;
Patient Age22 YR